Can I overdose on my HIV meds?

overdose-positive peers

It’s natural to wonder if you can overdose on HIV medication. However, the short answer is NO, you don’t really have to worry about overdosing if you take them as prescribed.

But what if you accidentally take too many pills because you can’t remember if you took them yet or not? One extra pill most likely won’t cause major problems — but bear in mind this is not professional medical advice.

Only your doctor or a pharmacist will know about the risks of overtaking your specific med(s). If you accidentally fall out of your usual routine with your HIV meds, give your doctor or pharmacy a call to find out how what to do next. It’s pretty easy to reach a pharmacist by calling the phone number on your prescription bottle and asking to speak with the pharmacist.

overdose-positive peers

Long-term effects on the liver

Your liver helps your body process the nutrients you need to keep energized all day. It also acts like a filter that cleans toxins out of your body.

HIV meds don’t happen naturally in the human body, so sometimes they can impact your liver when you take them day after day, year after year.

It’s not a sure thing, HIV meds effect everyone a little differently. But if it’s happening to your liver, your doc can catch it, usually before it becomes problematic. That’s why it’s important to see your doctor on a regular basis and be sure to do your labs.

Check out this informative article at Poz.com for more on HIV and the liver.


Positive-Peers-App-Screen

Come join our private, stigma-free, supportive community.

Health management tools with medication & appointment reminders.
Social networking in a community conversation & private chats.

REGISTER NOW


Side effects can point to potential overdoses

You’ll probably never have a major overdose of anti-retroviral medications, but it’s good to know that smaller overdoses can cause some annoying symptoms.

There are dozens anti-retroviral medications on the market today — far too many to list here. Each of them has distinct side effects, most of which are very manageable. But if you accidentally double-up on pills, the dose you’re taking is higher than intended, and these symptoms can be annoying or sometimes even serious.

That’s why it’s so important to take time to understand the medications you are taking and to contact a healthcare provider if you make a mistake.

If you’re having really bad side effects with your HIV meds that don’t go away after the first few weeks on HIV treatment, you should discuss this with your doctor. There are many options to choose from, so you shouldn’t have to put up with intolerable side effects. Doctors can almost always find a medicine option that’s easily tolerated.

overdose-positive peers

What about a suicide attempt?

Serious, life-threatening overdoses of HIV medications are extremely rare. In a few cases, people with HIV suffering from depression have tried to commit suicide by overdosing on their HIV meds.

If you or somebody you know have tried to commit suicide this way, get them to an emergency room as soon as possible. Doctors can treat that person’s overdose to prevent it from doing serious damage.

The key take away here, is to talk with your provider. Telling your doctor about you, your life style, and how you’re feeling will help you and your doctor find the right HIV regimen for you.

Related Blogs:

 

 

 

 

 


Positive Peers is made possible through a U.S. Department of Health and Human Services Health Resources and Services Administration, HIV/AIDS Bureau Special Projects of National Significance (SPNS) Grant to The MetroHealth System. Click here for more information about the SPNS grant initiative.
Positive Peers is a private app for young people living with HIV. Learn how you can earn rewards for your participation